Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 75, NWS Lincoln, IL

May 22, 1998Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 1998, 3:18 AM CDT for Scott County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1998, 3:18 AM CDT (08:18 UTC)
Expired
May 22, 1998, 4:00 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Scott County, IL

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:38 AM CDTThunderstorm WindWinchester, ILAs a severe thunderstorm moved southeast across Scott County it blew down numerous trees and power lines in Winchester, Glasgow, Alsey, and Manchester. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS1 KSPI 220819 RRA
SVRSPI
ILC171-220900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
318 AM CDT FRI MAY 22 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 400 AM CDT

* AT 400 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  15 MILES NORTHWEST OF WINCHESTER...MOVING SOUTHEAST AT 40 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  WINCHESTER
  BLUFFS
  MANCHESTER
  GLASGOW

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 13 hours 18 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CDT, 13 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU MAY 21 1998

BNDRY AT 18Z LOCATED FROM NRN KS INTO CNTRL MO AND THEN INTO SRN IL AND
INTO TN VLY.  MODELS VERIFY WELL WITH THIS BNDRY AND SLOWLY BRING IT
NORTH IN THE CNTRL PLAINS NEXT 48 HRS. MCS OVR STL MOVING SE ALONG
THICKNESS FLOW AND MOVING INTO HIGHER MOISTURE AND INSTABILITY AREA.
ANOTHER SMALLER MCS WAS OVER NWRN MO BUT WAS MOVING AND BUILDING S AND
SE INTO CNTRL AND WRN MO.  OTHER MCS WAS OVER ERN NEB AND SLOWLY MOVING
EAST.  MDLS INDICATE CONTINUED MCS DEVELOPMENT LATER TONIGHT AS LOW
DVLPS IN ERN ROCKIES.  THIS WILL BRING BNDRY FURTHER NORTH IN PLAINS AND
THEN GIVE IT A MORE NW TO SE ORIENTATION.  MOISTURE CONTENTS REMAIN HIGH
AROUND BNDRY AND LOW LEVEL JET INCREASES. CHC FOR THUNDERSTORMS TO
ADVECT INTO CWA LATE TONIGHT AND INTO MORNING HOURS WILL INCREASE AS
GUIDANCE POINTS TO. LIKE FWC AND FMR POPS BETTER THAN FAN.

TOMORROW SHOULD BE A REPEAT OF TODAY...BUT WITH A HIGHER CHC FOR PCPN
AND AN INCREASE OF COVERAGE AREA. ALSO AGREE WITH SPC DAY2 OUTLOOK. ALSO
SHOULD CONSIDER MENTIONING LOCALLY HEAVY RAIN IN WORDING.

PIA  56/73  45
SPI  58/75  56
DEC  57/74  56
CMI  56/73  45
LWV  57/76  45

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:26 AM CDTSevere Thunderstorm WarningILXSchuyler64 min
May 22, 3:53 AM CDTSevere Thunderstorm WarningILXMorgan37 min
May 22, 5:39 AM CDTSevere Thunderstorm WarningILXClay51 min
May 22, 8:20 AM CDTSevere Thunderstorm WarningILXMorgan, Scott55 min
May 22, 9:11 AM CDTSevere Thunderstorm WarningILXSangamon49 min
May 22, 9:31 AM CDTSevere Thunderstorm WarningILXChristian59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.